Yervoy & PD-L1+MEK side effects? Husband diagnoses stage IV

Posted By
6/28/2014 1:58pm
View other posts by
Activity
Replies: 12

Hi there - my husband was diagnosed stage 4 on Tuesday with several smalle tumors in his a liver. His primarily melanoma was on his scalp and successfully removed along with a lymph node which came up clean. He is starting immunotherapy next week.

They gave us a 30 page packet of Yervoy side effects so it's hard to determine which we should actually expect and plan for. I've read about joint pain on here so believe that can be a real issue. My husband is 27 and healthy aside from all this and being treated at UCSF. 

Also I have the same questions about PD-L1 and MEK which  is the clinical trial he'll get into if we don't see immediate results from the Vervoy.  Any insight is much appreciated!

Hi Amanda,

sorry for you and your husband that you had to look for this forum at all but glad in the end that you found it.

I have been following since February when I got my stage IV diagnosis out of the blue with unknown primary.

I am currently on the GSK Tafinlar / Mek Dombo. When they handed the copy to me with the list of possible side effects I kind of decided to read the list once and then forget it again.

without any experience with Yervoy I have read and heard from plenty of folks who reported about very disagreeable things, others seem to have no problem at all. This is the same with all the meds for melanoma I think. Melanoma is a severe illness that requires severe measures to take care of it.

The longer I have to live with it, the more I am actively trying to not "expect" or anticipate anything but stay positive. Admittedly this is not always easy. In the best case Yervoy can prolong your husband's life for many, many years, without causing any severe side effects.

the one person who should be well prepared for potential side effects is your oncologist. This is one of the reasons why everybody here will recommend that you only be treated by a melanoma specialist.

I am having no side effects apart from a bit of fatigue from the Taf / Mek combo.

Wishing you all the best!

Chris

Thanks Chris! So sorry to hear about your diagnosis but it sounds like treatment has been tolerable. We have a great melanoma specialist and have gotten second opinions for other melanoma specialists form Sloan and  Dana Farber in Boston so we feel confident in the course of treatment. Now it's just a matter of him actually going thru it. Fingers crossed he ends up in the camp with limited discomfort but I understand it's going to be a tough road regardless. 

Dear Amanda,

I have taken neither ipi nor the combo you mention.  I did complete a nivo (anti-PD1) trial.  Like ipi, it is an immunotherapy and side effects can be similar.  I have done a good bit of research that you may find helpful.  The most common side effects experienced with ipi are GI problems (like diarrhea and even colitis), fatigue, rashes, and joint pain.  Here's some basic info I wrote to help folks think about side effects with anti-PD1 in particular...but it applies to ipi as well: 

"When thinking about the side effects of any drug, you first have to think about what it is the drug is supposed to do.  Then, you have to remember that no drug is a silver bullet that will address only the problem it is supposed to fix.  There is always collateral damage.  Anti-PD1 (Nivolumab in my case, but Merck's product is practically equivalent) falls in the category of drugs that stimulate the immune system. Interferon is given in hopes of doing that as well.  As does ipilimumab (with much better effect) and IL2 for that matter.  So, what does that mean?  Well, let's step back and look at the opposite drug category...drugs that suppress the immune system.  I'm sure you've seen all the ads for Enbrel, Remicade, Humera, plus the original Methotrexate and even prednisone.  These drugs work via different mechanisms, but their job is to DECREASE the "auto" immune response people with anything from rheumatoid arthritis, ankylosing, psoriasis, various types of colitis, and even asthma are having, and thereby minimize their symptoms and misery.  SO...drugs given to stimulate the immune system with the hope of having the body attack various nasty cancer cells...melanoma in this case...can CAUSE the very symptoms that folks with autoimmune diseases have:  joint pain, rashes, wheezing, colitis."

As more patients have taken ipi we've learned about more side effects...but on the good side, docs have also learned how to deal with them!  http://chaoticallypreciselifeloveandmelanoma.blogspot.com/2014/03/melanoma-patients-teach-us-more-about.html

On the plus side, we are also learning how durable the positive effects of ipi can be!  http://chaoticallypreciselifeloveandmelanoma.blogspot.com/2013/11/melanoma-patientsalive-and-kicking-10.html

The PD-L1/MEK combo is pretty new, so there is not that much data about it out yet, though perhaps patients enrolled currently can share some experiences.  Here is some background info about BRAF/MEK combo's, and what they are in the first place, that may help.  http://chaoticallypreciselifeloveandmelanoma.blogspot.com/2014/02/braf-inhibitors-for-melanoma-dabrafenib.html

Perhaps that will help a bit.  Wishing you and your husband my best.  Celeste

 

chaoticallypreciselifeloveandmelanoma.blogspot.com

PS....I knew I had a post regarding the trial you were interested in!  Here is the link:

http://chaoticallypreciselifeloveandmelanoma.blogspot.com/2014/03/anti-pdl1-for-melanoma-phase-1-trial-of.html

Good luck.  C

chaoticallypreciselifeloveandmelanoma.blogspot.com

Thank you for all of this info - very helpful!

Hey Amanda,

So sorry your husband is joining this club.  It's definitely a club none of us wanted to be members of.  I was kinda curious what the thought process was for going with yervoy first and the PD-L1/MEK trial second? 

That list of side effects for Yervoy is pretty scary isn't it?  Try to put it into perspective that if you read the side effects of a lot of medicines we routinely take they might also scare us a little bit.  Like Celeste and the others have said, it is a complete crap shoot on what type of side effects you might have.  Some people have practically no side effects and great results.  Some people have terrible side effects and no results.  I'd like to think since your husband is so young that he'd be more likely to have less side effects.  One side effect that I mention to people starting is hypophysitis.  That is another auto-immune response like Celeste described in which the pituitary gland becomes inflamed.  Sometimes it can come on fast and sometimes it starts like a mild sinus headache and will progressively get worse over a few days or weeks.  I'd tell your husband if he has any type of persistent headache lasting much more than 24 hours he should let his doctors know.  This side effect, like many of the GI side effects, if treated early can be managed but if left untreated too long can become quite dangerous.  Best of luck to you and your husband.

Brian

His doctors and UCSF said that you need to 'fail' on Yervoy before you can be considered for the PD-L1 or PD-L1 + MEK trials. It's very possible that Yervoy will work but the trials are the next step if it doesn't. He tested negative for BRAF so his mutation is still considered 'wild' at this point. They are still trying to get more from the biopsies they've taken so they can identify which genetic mutation it is and can take a more targeted approach. 

That all makes sense thank you - that's exactly why I'm curious about what most people actually experience. We got a 30 page packet with literally ever side effect by organ so I'm assuming that just like any drug only a handful of them are common. Thanks again!

Hi Amanda,

Just wanted to say sorry you had to join this site but it is a wealth of information that is very useful as many have been on these drugs in clinical trials and otherwise.

My husband was on the Ipi 10mg/kg (Yervoy) Clinical Trial with GM-CSF.  He started in March of 2011 and became NED (no evidence of disease) by Oct. 2012.  He went off of the trial in December of 2013.  He had few side effects and you can read about his in his profile.  He remains NED.

Judy (loving wife of Gene Stage IV and now NED)

Live 4 today. Thank God for all he has done for us. Looking forward to enjoying tomorrow.

When he started the clinical trial he had lesions in the liver, lungs, unresectable on the C1-C2 spine and 3 sub q's near the unresectable one.

Live 4 today. Thank God for all he has done for us. Looking forward to enjoying tomorrow.

Judy your comments made my day and give me so much hope - thank you. Congratulations on your husband being NED!

Hi Amanda,

I don't have too much to add to the experiences above. I got Yervoy at UCSF a few years ago, their main instructions at that time were to report any new poop/GI changes to them immediately. Also, when I was looking for a new treatment back in February, the anti-PDL1 + MEK trial you mention (MED4736 + trametinib I think?) was at or near the top of my list, but ended up not being available yet. It would be on my list again if I need to look for a new treatment (another course of Yervoy would also be on that list). I look at these trials and treatments a little bit like I think river rafting must be. It may be intense or easy going. Yervoy for me the first time around was easy going. 

Good luck to your husband with his first cycle of the Yervoy treatment next week.

Thanks for this - and it's nice to hear from someone else at UCSF. The PD-L1 + MEK doesn't start until July (not sure which dates - but tomorrow is July 1 luckily) but Dr. Daud who my husband has been working with said it'll be open really soon. It's worth asking about again. 

So glad to hear you had an easy first go around with Vervoy. Thanks again!